I’m the first to concede that I had pitifully low expectations for Topamax when it was added to my pharmaceutical regime in early May. My bad attitude was, in my admittedly negative opinion, warranted: I’d unsuccessfully tried many other AEDs and had no reason to expect that this would be any different.
It has been, though, and in a big way. In fact, I haven’t had a tonic-clonic seizure in just over a month now. (I’m still having a few partial-complexes, but those ain’t nothing.) Three cheers for that, Topamax!
But, as seems inevitable, there’s a catch. While the extreme side effects that I experienced when I first started Topamax have largely subsided, a few have remained. Most distressingly, I’m getting stupid(er). Really.
I knew that this was a possibility, since Topamax is known to induce cognitive deficits (see, for example, http://www.ncbi.nlm.nih.gov/pubmed/11032616). Not in everyone, obviously, but in a significant number of people taking it, me included.
What freaks me out is how conscious I am of the fact that my brain is malfunctioning. I can’t help but wish that I were blissfully unaware that my thoughts are mangled and that I’m jumbling my words and that there’s a disconnect between the semi-articulate sentences that I formulate in my head and the gibberish that spurts forth from my mouth.
Just in case you were starting to think that I’m incapable of seeing the bright side of things, I will close this mercifully short post with some positive thinking, KG-style:
- Topamax = better than seizures (maybe … the jury’s still out).
- I have an excellent excuse for having neglected this blog as of late.
- I can’t be blamed for typos/choppy writing/grammar issues (I’m on medication that is IMPAIRING MY COGNITION, people!).
- I’m not dead.